About Careers Internship MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Bilingual Programmes Affect Academic Results Negatively

by Julia Samuel on September 28, 2016 at 4:12 PM
Font : A-A+

Bilingual Programmes Affect Academic Results Negatively

Bilingual educational programmes in those subjects that were taught in English have a negative effect on the level of competence and knowledge in students, finds a study.

Bilingual education programmes, in which a substantial part of the teaching is done in a language different from the mother tongue and from the language of the students' surroundings, have been introduced in countries such as India, Spain and the US.

Advertisement


The researchers analysed the effects of these programmes and have found a negative effect on the level of competence and knowledge displayed by the students who have followed this bilingual programme in those subjects that were taught in English.

The study, which was published in the journal Economic Inquiry , used data from the test of essential knowledge administered by the Community of Madrid when students complete their elementary education.
Advertisement

"These students and teachers are making an additional effort because they have to teach and learn the subjects in a language that is not theirs. They have to spend more time and make a greater effort to learn English, which can affect their learning of the specific material taught in subjects such as Science, History and Geography," said Jesus Carro, researcher at the Universidad Carlos III de Madrid, Spain.

This negative result is more pronounced in those students whose parents have a lower level of education, while the difference is hardly noticeable in students whose parents have a higher level of studies.

"We can establish a number of hypotheses with the regard to the reasons behind this, such as that they receive more help at home, they have greater resources, they are more exposed to situations where other languages are used or that are linguistically richer," Carro added.

According to the study, it is possible that the negative effect that has been detected will disappear at that point because, in secondary school, the students have a higher level of English.



Source: IANS
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Top 10 Foods for Decreasing DHT Production and Preventing Hair Fall
Alarming Cesarean Section Trends in India - Convenience or Compulsion of Corporate Healthcare
Quiz on Low-Calorie Diet for Diabetes
View all
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

Most Popular on Medindia

Diaphragmatic Hernia Sanatogen Drug Interaction Checker Blood - Sugar Chart Drug - Food Interactions Accident and Trauma Care Vent Forte (Theophylline) Blood Donation - Recipients Find a Doctor Blood Pressure Calculator
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Bilingual Programmes Affect Academic Results Negatively Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests